Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Sep 9, 2017, 7:44 PM PDT for Kern County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2017, 7:44 PM PDT (02:44 UTC)
- Expired
- Sep 9, 2017, 8:15 PM PDT
- In force
- 31 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 75 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS56 KHNX 100244
SVRHNX
CAC029-100315-
/O.NEW.KHNX.SV.W.0013.170910T0244Z-170910T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
744 PM PDT SAT SEP 9 2017
The National Weather Service in Hanford CA has issued a
* Severe Thunderstorm Warning for...
South central Kern County in central California...
* Until 815 PM PDT
* At 744 PM PDT, a severe thunderstorm was located near Lancaster,
moving northwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rosamond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3484 11856 3500 11825 3483 11805 3482 11806
3482 11852
TIME...MOT...LOC 0244Z 153DEG 12KT 3473 11821
HAIL...0.75IN
WIND...60MPH
$$
Andersen2 follow-up statements
384
WWUS56 KHNX 100301
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
801 PM PDT SAT SEP 9 2017
CAC029-100315-
/O.CON.KHNX.SV.W.0013.000000T0000Z-170910T0315Z/
Kern CA-
801 PM PDT SAT SEP 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR SOUTH CENTRAL KERN COUNTY...
At 800 PM PDT, a severe thunderstorm was located near Rosamond, or 7
miles northwest of Lancaster, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rosamond and Mojave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3484 11856 3500 11825 3483 11805 3482 11806
3482 11852
TIME...MOT...LOC 0300Z 153DEG 12KT 3478 11824
HAIL...0.75IN
WIND...60MPH
$$
Andersen142
WWUS56 KHNX 100317
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
817 PM PDT SAT SEP 9 2017
CAC029-100325-
/O.EXP.KHNX.SV.W.0013.000000T0000Z-170910T0315Z/
Kern CA-
817 PM PDT SAT SEP 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KERN COUNTY HAS
EXPIRED...
The severe thunderstorm which prompted the warning has been replaced
with a new warning.
Remember, a Severe Thunderstorm Warning still remains in effect for
south central Kern County near Rosamond.
LAT...LON 3484 11856 3500 11825 3483 11805 3482 11806
3482 11852
TIME...MOT...LOC 0315Z 153DEG 12KT 3480 11825
$$
AndersenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:29 PM PDT, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 9, 4:29 PM PDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 429 PM PDT Sat Sep 9 2017 .UPDATE...Updated air quality issues. && .SYNOPSIS... An upper level low pressure system off the central California coast will be nearly stationary this weekend through the middle of next week. Increased southerly flow will bring tropical moisture northward across the region Sunday and Monday with increased chances of showers and thunderstorms. Low will move inland on Wednesday. && .DISCUSSION... Cut-off low off the west coast making today's forecast a bit more challenging while raising the threat of monsoonal convection. Current position of the low just southwest of Monterey is keeping the flow aloft over the district under a slight southwesterly component. This direction in the flow is placing the bulk of today's monsoonal moisture surge over the Colorado River Valley – where convection is already occurring. Satellite Precip-Water imagery is showing the plume of moisture extending from Yuma, AZ through Las Vegas, as the gradient of drier air extends toward the Kern County Desert. Upper air observations from this morning (1200 UTC) show the desert southwest locations reporting precip- water values at or near their climo max values. Therefore, while models do show significant instability over the Central California Interior, the best values currently reside over the Desert Southwest where the plume of moisture is also located. Yet, with monsoonal moisture surging northward, afternoon convection can not be ruled out as any little piece of energy rotating around the closed low can fire-up a thunderstorm over the mountains. Later tonight, models showing high confidence in shifting the low southward to a position about 300 miles west of San Diego. This change in the position of the low's center will shift the flow aloft to a more southerly to southeasterly direction. In addition, possible difluent flow over the district late tonight and Sunday may help support better precipitation efficiency during the heavy precipitation event. Therefore, will maintain the Flash Flood Watch for Sunday and Sunday Night across the Kern County Mountains and Desert. Once the flow turns more southeasterly, precip-water values of over one inch will surge toward Central California. Along with pieces of vort max energy rotating around the closed low and some orographic effects could provide for heavy rain in a flash flood prone areas. After dropping toward Southern California, the cut-off low begins lifting northward back to the Monterey area early next week. While confidence in this solution decreases, model consensus does lean toward this possibility. While not eliminating the threat of thunderstorms, the threat will become more isolated toward mid- week. Therefore, by mid-week, models still progging the closed low being caught-up in the digging trof that will push into the Pacific Northwest by Wednesday night. With confidence levels at around the medium level on a low passage by mid-week, will maintain the threat of precipitation through at least Wednesday. By Thursday, the cut-off low finally leave the region as a disturbance moves into the Pacific Northwest/Inter-mountain region and turns to flow over Central California to an onshore (westerly to northwesterly) direction. Cooling that will be felt early in the week as the low pushes through will be re-enforced once the onshore flow kicks-in. At that point, the threat of convection will finally diminish through the end of the forecast period. Weak ridge next weekend allow slow down the cooling trend, but another trof in the long term progs may prevent any big warm-up beyond day seven. && .AVIATION... Areas of smoke from wildfires will continue to produce MVFR visibility over the southern Sierra Nevada and adjacent foothills. Scattered thunderstorms in the afternoon over the Southern Sierra Nevada producing local mountain obscurations through 04Z Sun. Otherwise, VFR conditions can be expected over the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... On Sunday September 10 2017... Unhealthy for sensitive groups in Fresno... Kern... Kings and Tulare Counties and Sequoia National Park and Forest. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch from Sunday morning through late Sunday night CAZ095-099. && public...Molina avn/fw...Riley/BSO synopsis...Molina weather.gov/hanford
In the hours before
Local storm report, Sep 9, 4:41 PM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
441 PM PDT SAT SEP 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 7 SW RIDGECREST 35.55N 117.73W
09/09/2017 KERN CA LAW ENFORCEMENT
CHP REPORT OF FLASH FLOODING ON SOUTH BROWN
ROAD BETWEEN WIKNICH ROAD AND STATE ROUTE
395 SOUTH OF INYOKERN. ROAD WAS CLOSED DUE
TO THE FLOODING.
&&
JALocal storm report, Sep 9, 5:24 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
524 PM PDT SAT SEP 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD 8 WNW RANDSBURG 35.39N 117.80W
09/09/2017 KERN CA LAW ENFORCEMENT
CHP REPORTED CLOSURE OF REDROCK-RANDSBURG RD
BETWEEN HIGHWAY 14 AND HIGHWAY 395 DUE TO
FLOODING AND DEBRIS IN ROADWAY.
&&
BSOLocal storm report, Sep 9, 5:26 PM PDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
526 PM PDT SAT SEP 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 1 W INYOKERN 35.65N 117.83W
09/09/2017 E46 MPH KERN CA AWOS
&&
BSOLocal storm report, Sep 9, 5:27 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
527 PM PDT SAT SEP 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 2 W RIDGECREST 35.64N 117.70W
09/09/2017 E51 MPH KERN CA MESONET
&&
BSOThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:22 PM PDT | Flash Flood Warning | HNX | Kern | 53 min |
| Sep 9, 8:14 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 31 min |
| Sep 9, 8:38 PM PDT | Special Weather Statement | HNX | Kern | 52 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.